Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 27, 2017, 8:00 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 8:00 PM MDT (02:00 UTC)
- Expired
- Jul 27, 2017, 11:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 161 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3265 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952 WGUS54 KEPZ 280200 FFWEPZ NMC017-023-280500- /O.NEW.KEPZ.FF.W.0033.170728T0200Z-170728T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 800 PM MDT THU JUL 27 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... South central Grant County in south central New Mexico... Central Hidalgo County in southwestern New Mexico... * Until 1100 PM MDT * At 759 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen in the past hour with additional rainfall expected. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Playas... Windmill... and Hachita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of arryos and small streams, country roads, farmland, and other low lying spots. && LAT...LON 3211 10824 3186 10824 3185 10863 3211 10864 $$ GNL
1 follow-up statement
223 WGUS74 KEPZ 280454 FFSEPZ Flash Flood Statement National Weather Service El Paso TX 1054 PM MDT THU JUL 27 2017 NMC017-023-280503- /O.EXP.KEPZ.FF.W.0033.000000T0000Z-170728T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grant NM-Hidalgo NM- 1054 PM MDT THU JUL 27 2017 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRANT AND CENTRAL HIDALGO COUNTIES WILL EXPIRE AT 1100 PM MDT... The heavy rain has exited the area to the west. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3211 10824 3186 10824 3185 10863 3211 10864 $$ FAUSETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:37 PM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 3:37 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 337 PM MDT Thu Jul 27 2017 .SYNOPSIS... Abundant moisture and instability continue across the Borderland, producing scattered thunderstorms. A few of these storms could produce heavy rain and some flooding. A bit drier air will move into the area Friday through Monday, keeping thunderstorm coverage more isolated, with less threat for flooding. High pressure forms over Arizona and Nevada Tuesday, bringing some more moisture into the area again. This will increase thunderstorm coverage on Tuesday and Wednesday, along with bringing the potential for flooding again. && .DISCUSSION... Fairly active day today as our eastern CWA fired up earlier than normal. Upper high persisting over northern New Mexico over to Oklahoma. To the south, dry slotting at upper layers moved across most of the CWA. Hard to see impulses in the WV imagery, but models do show a 300 mb speed max moving in this afternoon--in good sync with where our convection began. Storms this afternoon were able to be both severe and flooding, a little unusual for this time of the year. PWs still around 1.2 to 1.4 inches, so some flooding potential to continue tonight. Friday through Monday...Upper high meanders back over most of New Mexico. This will both provide some capping to the atmosphere (about 1 deg of warming at 500 mb) and also allow further movement of the dry slot into the area. Models showing PWs dropping to around 1.0 to 1.2 inches for this period. This should allow thunderstorm coverage to become more isolated, though the western zones could still remain in scattered coverage. Also, flood potential should decrease. Tuesday and Wednesday...upper high reforms over Nevada, bringing northerly flow to the CWA. This will bring some recycled moisture back around over the area. GFS shows PWs back up around 1.4 to 1.5 inches. Expect this period to significantly increase in thunderstorm coverage again with this additional moisture, and the the small disturbances northerly flow typically brings with it. Did notice 12Z GFS backing off back door incursion into the CWA, and hence the QPFs. But 12Z ECMWF still very bullish on QPF. Main threat again for this period will be heavy rain and flash flooding. && .AVIATION...Valid 28/00Z-29/00Z... Scattered areas of MVFR ceilings and visibility with isolated IFR conditions in showers and thunderstorms with most activity from 00z to 03z and again after 21z. Stronger winds gusts of 35 to 40 knots possible from a few storms. Otherwise VFR conditions with SCT-BKN050- 100 and surface wind speeds around 5 to 15 kt. && .FIRE WEATHER... A monsoonal flow pattern will keep moisture over the area for the area through the weekend and into the first of next week, resulting in daily chances for wetting precip. While storm development will be possible across all fire zones, the best coverage of storms will be over western zones through the weekend and again area wide for next week. Gusty and erratic winds near storms and localized flooding will remain concerns. Min RH vales will drop a bit across eastern zones over the weekend, but remain at or above 20 percent. Meanwhile vent categories will range from poor to fair Friday but improve over the weekend as transport wind speeds increase. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 97 75 96 / 30 10 20 20 Sierra Blanca 70 95 71 93 / 20 0 10 10 Las Cruces 70 94 70 93 / 40 20 20 20 Alamogordo 70 95 70 94 / 40 20 20 20 Cloudcroft 52 69 52 70 / 60 20 20 20 Truth or Consequences 70 94 70 93 / 50 20 20 20 Silver City 64 87 62 87 / 60 40 40 30 Deming 69 93 69 93 / 50 20 30 20 Lordsburg 70 91 69 90 / 50 30 40 30 West El Paso Metro 74 96 75 95 / 30 10 20 20 Dell City 71 99 73 97 / 20 0 10 10 Fort Hancock 75 98 75 96 / 20 10 10 20 Loma Linda 69 93 69 92 / 30 10 20 20 Fabens 74 98 75 96 / 30 10 20 20 Santa Teresa 72 96 72 94 / 40 20 20 20 White Sands HQ 71 95 72 94 / 40 20 20 20 Jornada Range 69 95 70 95 / 50 20 20 20 Hatch 70 96 70 95 / 50 20 20 20 Columbus 70 94 70 92 / 50 20 20 20 Orogrande 72 96 73 96 / 30 10 20 20 Mayhill 57 82 57 82 / 60 20 20 20 Mescalero 57 82 57 82 / 60 20 20 20 Timberon 57 81 57 81 / 60 20 20 20 Winston 61 89 60 87 / 70 40 40 40 Hillsboro 66 93 66 92 / 60 40 40 40 Spaceport 69 95 69 94 / 50 20 20 20 Lake Roberts 60 87 58 85 / 70 50 40 40 Hurley 64 89 63 89 / 60 30 40 40 Cliff 66 91 64 90 / 60 40 40 40 Mule Creek 66 89 65 89 / 50 40 40 40 Faywood 65 91 64 90 / 60 30 40 30 Animas 69 91 68 89 / 60 40 40 40 Hachita 68 92 67 90 / 50 30 40 30 Antelope Wells 68 90 67 89 / 60 40 50 40 Cloverdale 65 88 65 86 / 60 50 50 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Laney
Hazardous weather outlook, Jul 27, 11:17 AM MDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1117 AM MDT Thu Jul 27 2017 NMZ401>417-TXZ418>424-281730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1117 AM MDT Thu Jul 27 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms. Heavy rain and flooding will be the main threat. Pea size hail and wind gusts to 50 mph also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mostly isolated thunderstorms Friday through Monday. Thunderstorm coverage increasing Tuesday and Wednesday, with a corresponding increase in flood potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Jul 27, 2:49 PM MDT, 5 hours 11 minutes before
Special Weather Statement National Weather Service El Paso TX 249 PM MDT THU JUL 27 2017 TXZ419-420-272145- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 249 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES UNTIL 345 PM MDT... At 249 PM MDT, Doppler radar was tracking a group of strong thunderstorms centered 4 miles northwest of Loma Linda, or 16 miles southeast of Mcgregor Range Base, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Loma Linda, Montana Vista and Hueco Tanks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3170 10618 3200 10625 3200 10589 3168 10584 TIME...MOT...LOC 2049Z 079DEG 10KT 3188 10600 GNL
Special weather statement, Jul 27, 4:05 PM MDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service El Paso TX 405 PM MDT THU JUL 27 2017 NMZ413-417-272300- Southern Tularosa Basin NM-Otero Mesa NM- 405 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 500 PM MDT... At 404 PM MDT, Doppler radar was tracking a group of strong thunderstorms 8 miles northeast of Mcgregor Range Base, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Orogrande, Mcgregor Range Base and Chaparral. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3243 10585 3202 10580 3201 10635 3240 10635 TIME...MOT...LOC 2204Z 079DEG 9KT 3216 10606 GNL
Local storm report, Jul 27, 4:33 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
433 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 NNW MCNARY 31.27N 105.81W
07/27/2017 E0.70 INCH HUDSPETH TX TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL...30
MPH WINDS...HEAVY RAIN AND WATER BEGINNING TO RUN ALONG
THE ROADS.
&&
EVENT NUMBER EPZ1700352
FAUSETTLocal storm report, Jul 27, 5:58 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
558 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLASH FLOOD CLINT 31.59N 106.23W
07/27/2017 EL PASO TX LAW ENFORCEMENT
MAIN ROAD INTO CLINT FROM I-10 CLOSED BY FLOODING.
&&
EVENT NUMBER EPZ1700353
HCLocal storm report, Jul 27, 6:00 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
600 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLASH FLOOD HORIZON CITY 31.68N 106.19W
07/27/2017 EL PASO TX LAW ENFORCEMENT
FLOODING ALL ALONG DARRINGTON ROAD.
&&
EVENT NUMBER EPZ1700354
HCSpecial weather statement, Jul 27, 6:10 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
610 PM MDT THU JUL 27 2017
NMZ401-402-404-280100-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
610 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 700 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Riverside, or 10 miles north of Redrock, moving
southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Virden, Cliff, Riverside and Bill Evans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3293 10905 3294 10904 3302 10861 3275 10853
3262 10904 3278 10905
TIME...MOT...LOC 0010Z 067DEG 10KT 3283 10869
GNLThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:10 PM MDT | Special Weather Statement | EPZ | Grant | 50 min |
| Jul 27, 6:19 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 4 hr |
| Jul 27, 7:43 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Jul 28, 3:01 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 28, 3:17 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Jul 28, 3:30 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 4 hr |
| Jul 28, 4:33 PM MDT | Special Weather Statement | EPZ | Grant | 57 min |
| Jul 28, 4:47 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.